MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEM CORPORATION EVIS EXERA COLONOVIDEOSCOPE; COLONOSCOPE

OLYMPUS MEDICAL SYSTEM CORPORATION EVIS EXERA COLONOVIDEOSCOPE; COLONOSCOPE
Model Number CF-Q160L
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code Bacterial Infection (1735)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report was sent to a laboratory for microbiological testing.The testing confirmed that the device was positive for clostridium perfringens and enterococcus faecalis.In addition, the device was forwarded to olympus for evaluation following the laboratory microbiological testing.The evaluation found small amounts of white debris inside the channel mount unit, suction cylinder unit, and the inlet and proximal ends of the auxiliary water channel.The device was repaired and returned to the facility.As part of our investigation, an olympus endoscopy support specialist (ess) visited the facility to review and provide in-service training on reprocessing procedures.No significant reprocessing deficiencies were noted during the ess visit.However, an olympus microbiologists and sales representative performed a follow-up visit to the user facility to further investigate this matter.During interviews with the facility personnel, one of the reprocessing technicians was found to be unaware that the subject device was designed with an auxiliary water channel.Additionally, the facility was found not flushing the channels of the device with alcohol following reprocessing, and had been storing the device in a non-ventilated cabinet.The olympus representatives have provided in-service training on the appropriate reprocessing procedures.The cause of the reported event could not be conclusively determined; however, failure to follow reprocessing steps and not properly storing the device could be a contributing factor.
 
Event or Problem Description
Oca undertook a retrospective review of its mdr files for the period of january 2005 to april 2015.Based upon this review, we are submitting this mdr to separately account for each of the nine patients involved in this event.The user facility reported a cluster of clostridium difficile among nine patients that undergone endoscopy procedures.Eight of the patients underwent colonoscopies, and one patient underwent a gastroscopy, between (b)(6) 2009.One of the colonoscopy patients was reported to have been hospitalized for an unspecified amount of time.It was reported that two of the patients had diarrhea prior to the procedures.The nine affected patients have been notified and are reportedly doing fine.Additionally, the doctor stated that other colonoscopies were performed during the specified time period of the cluster and no similar symptoms have been reported with those patients.Olympus followed up with the user facility via phone and in writing to obtain additional information regarding the event, however only limited information was received.Please cross reference mfr.Report numbers: 8010047-2010-00007, 8010047-2010-00008, 8010047-2010-00009, 2951238-2016-00174, 2951238-2016-00175, 2951238-2016-00177, 2951238-2016-00178 and 2951238-2016-00179 to account for the nine patients as referenced in the original report.The following reports will be supplemented to cross reference the nine associated infection complaints: (b)(4).

Brand Name
EVIS EXERA COLONOVIDEOSCOPE
Common Device Name
COLONOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEM CORPORATION
2951 ishikawa-cho,
hachioji-shi
tokyo 192-8 507
JA  192-8507
MDR Report Key5482101
Report Number2951238-2016-00176
Device Sequence Number314332
Product Code FTJ
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K051645
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCF-Q160L
Device Catalogue NumberCF-Q160L
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2010
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2009
Initial Report FDA Received Date03/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;